Hypoglycemia

Hypoglycemia can occur in patients when PN is interrupted suddenly (reactive hypoglycemia), especially when patients are treated with insulin or as a result of insulin overdosing in PN.1 It is essential to prevent hypoglycemia and, if it occurs, to identify and treat it promptly. Reactive hypoglycemia typically is rare and usually can be avoided by tapering PN over 1 to 2 hours before discontinuation rather than abruptly stopping the infusion (especially if the patient is receiving insulin in PN or if the patient is not receiving oral or enteral nutrition). Reactive hypoglycemia generally occurs within 15 to 60 minutes after stopping PN (especially in neonatal patients), although it can occur later than this after discontinuing PN.1 Capillary blood glucose concentrations should be monitored about 15 to 60 minutes after stopping PN infusion in order to detect any potential hypoglycemia. If PN is interrupted abruptly (e.g., due to lost IV access), infusing dextrose 10% in water at the same rate as PN should prevent hypoglycemia. In patients with poor venous access, reduce the PN infusion rate by 50% for 1 hour before discontinuing. Another alternative to prevent reactive hypoglycemia is to provide a glucose source via the oral route (by mouth or sublin-gually) when feasible. Monitor capillary blood glucose concentrations regularly in patients receiving insulin in PN, and adjust insulin doses accordingly.

Lose Weight Today With Yoga

Lose Weight Today With Yoga

Want to lose weight but don't know where to start? Transform Your Life With The Knowledge Of The Yogi's And Begin Losing Weight Today. This guide is one of the most valuable resources you can have when learning about yoga to lose weight.

Get My Free Ebook


Post a comment